Alert archive / Pennsylvania / Flash Flood Warnings in 2023
Flash Flood Warning 32, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Sep 7, 2023, 6:40 PM EDT for Allegheny County, Pennsylvania. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2023, 6:40 PM EDT (22:40 UTC)
- Expired
- Sep 7, 2023, 7:57 PM EDT
- In force
- 77 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2091 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:14 PM EDT, 26 minutes earlier.
Area forecast discussion, Sep 7, 6:14 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 614 PM EDT Thu Sep 7 2023 .SYNOPSIS... A slow moving cold front will eventually move through the region this evening. Behind this front, cooler temperatures and unsettled weather are expected to linger into the weekend. && .NEAR TERM /THROUGH FRIDAY/... A broken line of showers and storms will continue to progress eastward with a cold front this evening. The main risk from this activity will be the potential for isolated heavy rainfall totals/localized flooding. Cell motion is parallel to the boundary from SSW to NNE at present, and with the front's slow eastward progress, cannot rule isolated 1 to 2 inch rainfall totals in an hour or two. The front will cross into central Pennsylvania this evening, taking the bulk of the showers/storms with it, and a relative lull in activity is expected overnight. A secondary front will approach from the west this evening, and then likely stall near or in the ridges towards morning. An isolated shower or two cannot be ruled out. Low clouds and patchy fog/mist are likely in lingering low-level moisture. Low temperatures will remain some 5 to 8 degrees above normal. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... The secondary boundary will remain stalled or move eastward only very slightly eastward into Friday night, as ridging just off of the Eastern Seaboards slows progress. Additional shower development is expected Friday, especially near the boundary, with enough lingering moisture and instability to support cellular activity. Thunderstorms will be possible, but again, most of the significant activity will lie off to the east in higher instability. The front will finally get a better eastward push Friday night into Saturday as a shortwave starts to dig into the Ohio Valley. Additional shower activity can be expected, again more concentrated across the eastern counties, closer to the front. Temperatures Friday and Saturday will be close to seasonal averages. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... This period will be mainly dominated by eastern CONUS troughing, leading to below-normal temperatures for the majority of the extended period. Coverage of showers/several thunderstorms will be quite high during the afternoon/evening period of Sunday as a shortwave settles in to the Middle Ohio Valley, with vorticity advection and upper divergence promoting lift. This main shortwave crosses the Appalachians Sunday night, leading to decreasing rain chances. A relative lull is forecast for Monday into Monday night, as temporary surface high pressure and mid-level zonal flow promote mostly dry conditions and temperatures a bit closer to climatology. The large-scale trough will then be reinforced by another upper low/significant shortwave trough dropping into Michigan during the midweek period. There is disagreement on the details in the models, but a return to below-normal temperatures and scattered showers seems possible for the Tuesday through Thursday period. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... Patchy MVFR to low VFR cu/stratocu cigs will continue through mid afternoon with low convective temperatures in place. A broken line of showers and thunderstorms in advance of a cold front will continue to move across the region through this evening. Included a tempo group in the TAFs for the passage of this line. Not confident thunder will occur at all sites with limited instability, though at least some showers are expected. VFR is expected this evening as the convection diminishes, and the front moves east before stalling. Low level moisture in place should result in IFR stratus/fog develop overnight through Friday morning. A gradual improvement to MVFR is expected Friday morning as limited mixing lifts cig heights. Further improvement to VFR cigs is expected later in the afternoon under this continued mixing. .OUTLOOK... Patchy IFR in fog/stratus is possible Friday night/Saturday morning with low level moisture in place. Periodic restrictions in showers/thunderstorms are possible under an upper trough Saturday and Sunday. Some improvement is possible Monday under weak high pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...CL/88 NEAR TERM... SHORT TERM... LONG TERM...CL AVIATION...WM
Hazardous weather outlook, Sep 7, 3:36 AM EDT, 15 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 336 AM EDT Thu Sep 7 2023 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029- 031-073-075-WVZ001>004-012-080745- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene- Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- 336 AM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ016-074-076>078-WVZ021-509>514-080745- Jefferson PA-Higher Elevations of Westmoreland- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 336 AM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Isolated storms could reach severe levels this afternoon and evening. The main threat will be damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 6:35 AM EDT | Areal Flood Advisory | PBZ | Allegheny, Beaver, Butler | 115 min |
| Sep 7, 6:08 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Butler | 32 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.